Alert archive / North Carolina / Special Marine Warnings in 2003

Special Marine Warning 21, NWS Newport/Morehead City, NC

March 21, 2003

NWS Newport/Morehead City, NC issued this special marine warning at Mar 21, 2003, 8:45 AM EST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2003, 8:45 AM EST (13:45 UTC)
Expired
Mar 21, 2003, 9:30 AM EST
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Mar 21, 3:15 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 3:15 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EST FRI MAR 21 2003

QUITE AN ACTV PTRN THIS MORN. ACTV UPR JET WITH SVRL EMBEDDED MAXES/
DISTRBNCS INCRSG UPR FORCING FOR CONVCTN...GFS APPEARS TO HAVE BEST
HANDLE ON EACH OF THESE DISTRBNCS. MAIN SRN STRM SHRT WAVE STILL
WELL UPSTREAM OVR NW GMEX. CLOSER TO HOME...SVRL BATCHES OF CONVCTN
NOTED ON 88D MOSAIC...NAMELY OFFSHORE AND ANOTHER BATCH MVG TOWARD
OUR CWA FROM SC...EACH ASSOC W/ ONE OF THESE WAVES. SFC FEATURES
SHOW BNDRY ACRS THE CSTL PLN WITH COOLER WEDGE-TYPE AIRMASS W OF
BNDRY WITH WARMER AIRMASS E OF BNDRY. MAIN CONCERN TODAY EXTENT/
STRENGTH OF TSTM ACTIVITY AS THE MAIN WAVE APPROACHES/CROSSES THE
REGION. UNTIL THEN THINK THE CONVECTION UPSTRM WL MV ACRS THE AREA
EARLY THIS MORNING PSBLY FOLLOWED BY A MID-MORN BREAK IN ACTIVITY.
HOWEVER AS AFOREMENTIONED MAIN SHRT WAVE APPRCHS...EXPECTING ONE
LAST BATCH OF CNVCTN TO CROSS THE AREA SOMETIME AROUND MIDDAY THRU
MIDAFTERNOON. MAIN CONCERN FOR PSBL SVR TSTMS BASED ON SOME MIDLVL
COOLING ALONG AND JUST AHEAD OF MAIN SHRT WAVE...ALONG WITH LOWER
LVL JET AND INSTABILITY. PLNTY OF MESO BNDRYS AROUND TO INTIATE LIFT
GIVEN MORN ACTIVITY. HOWEVER GIVEN AXIS OF LOLVL JET AND DWPTS ALONG
OR JUST OFFSHORE...THINK BULK OF CONVCTN MAY AGAIN BE CLOSER TO THE
COAST. ONE PSBL SPOILER FOR STRONG CONVCTN WITH THE MAIN SHRT WV
WOULD BE RLTVLY STABLE LOLVL AIRMASS DUE TO MORNING CONVCTN/RAIN
(SIMILAR TO YESTERDAY). IN THE MEANTIME...0Z SOUNDING SUGGESTS NEAR-
TERM CONVCTN ELEVATED AND STRNG WINDS MAY HAVE A TUF TIME MXG DOWN
GIVN H9 INVRSN. THE EXCEPTION WUD BE AREAS CLOSER TO THE COAST WHERE
LOLVLS WARMER NEAR OFFSHORE AIRMASS. OTRWS FORECAST SNDGS AND PSBL
SUN BETWN BATCHES SUPPORT GUID HIGHS U70S-AROUND 80. ALL IN ALL...
PERFER TO KEEP POPS BLO CAT GIVN BREAKS BETWN BATCHES SO WL HOLD TO
LIKELY. TSTM FLOODING POTENTIAL...BULK OF RAIN YSTRDY ALONG THE
COAST AND OFFSHORE AND MDL QPF AMNTS FOR TODAYS RAINS TRENDG DOWN.

SUBSIDENCE AND DRYING BEHIND MAIN SHRT WAVE...SO CLDS SHUD BEGIN TO
THIN TNGT. WL HOLD ON TO A SMALL EVENING POP FOR EXITING ACTIVITY.
NOT A MAJOR CHANGE IN THE PATTERN BEYOND TODAY...LONGWAVE CYCLONIC
FLOW WITH EMBEDDED SHORTS WAVES TO CONTINUE THRU THE FLOW OVR THE
WEEKEND. THINK WL SEE SOME CU ON SAT AND SUN...BUT VAST DEPTH OF
ATMOS RATHER DRY SO WL MAINTAIN CURRENT FORECAST OF HOLDING OFF
POPS. REMAINDER OF EXTNDD...NO MAJOR CHANGES TO CURRENT PACKAGE...
NEXT SIGNIF WX SYS WED NT INTO THU.

MARINE: SERLY FLOW HAS BUILT SEAS TO 8-10 FT. GFS INDICATING GALE
FORCE WINDS THIS MORNING BUT 00Z SOUNDINGS INDICATED A STRONG LOW
LEVEL INVERSION AND THIS MAY BE HELPING KEEP WINDS IN THE SCA RANGE.
WILL CONTINUE SCA FOR WINDS AND SEAS TODAY WITH A DECREASING TREND
IN SEAS AS FLOW BECOMES MORE WESTERLY. WINDS AND SEAS WILL FALL
BELOW SCA LEVELS TONIGHT. HIGH PRES BUILDING INTO...THEN OVR NC OVER
THE WEEKEND-ERLY NEXT WEEK WILL PRODUCE A LIGHT N-NE FLOW ACROSS THE
WATERS.

WILL CONTINUE HVY SURF ADVY FOR S FACING BEACHES BASED ON CURRENT
SEA STATE. THIS WILL LIKELY BE CANCELED WITH THE MID MORNING UPDATE.

.MHX...SCA COASTAL WATERS AND SOUNDS.
        HVY SURF ADVY CAPE HATTERAS TO SURF CITY

PETRO/ELARDO
Hazardous weather outlook, Mar 21, 5:00 AM EST, 3 hours 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. SEE
SEVERE WEATHER OUTLOOK FOR MORE INFORMATION ON THIS WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Special weather statement, Mar 21, 6:08 AM EST, 2 hours 37 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-212200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
608 AM EST FRI MAR 21 2003

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND AFTERNOON...

A SERIES OF WEATHER DISTURBANCES MOVING ACROSS THE AREA WILL COMBINE
WITH AN UNSTABLE ATMOSPHERE TO GENERATE NUMEROUS THUNDERSTORMS THIS
MORNING AND AFTERNOON. A FEW OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. ALTHOUGH CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN NORTH CAROLINA...SEVERE
THUNDERSTORMS ARE MOST LIKELY EAST OF THE COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NMP
Special weather statement, Mar 21, 8:27 AM EST, 18 minutes before
NCZ095-211415-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
827 AM EST FRI MAR 21 2003

...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 915 AM
EST...

AT 827 AM EST...THERE WERE STRONG THUNDERSTORMS OVER ATLANTIC
BEACH...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BEAUFORT AT 835 AM EST...BETTIE AT 840 AM EST...OPEN GROUNDS
FARM AT 845 AM EST...DAVIS AT 850 AM EST...STACY AT 855 AM EST...SEA
LEVEL AT 900 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ATLANTIC...CEDAR ISLAND...HARKERS ISLAND...INDIAN BEACH...
MOREHEAD CITY...NORTH RIVER...OTWAY...PINE KNOLL SHORES...SALTER
PATH...SMYRNA AND STRAITS.

WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RSB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:31 AM ESTSpecial Marine WarningMHX59 min
Mar 21, 6:01 AM ESTSpecial Marine WarningMHX59 min
Mar 21, 8:33 AM ESTSpecial Marine WarningMHX42 min
Mar 21, 9:01 AM ESTSpecial Marine WarningMHX59 min

Nearby

Special Marine Warnings in North Carolina, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.